Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 197, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2004, 8:29 PM EDT for Hall County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 20, 2004, 9:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Hall County, GA
The radar
The Atlanta radar (KFFC), 131 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 210029 SVRATL GAC139-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 829 PM EDT FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALL COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 900 PM EDT * AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MURRAYVILLE TO CANDLER...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CANDLER... GAINESVILLE AND LULA. WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3443 8394 3415 8383 3430 8363 3450 8370 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:35 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 20, 5:35 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 535 PM EDT FRI AUG 20 2004 .SHORT TERM...MODELS ARE FAIRLY SIMILAR IN THE SHORT TERM. FRONT CURRENTLY FROM OHIO TO NORTH TEXAS IS FORECAST TO PUSH INTO NORTH GEORGIA SATURDAY NIGHT BUT THEN BECOMES NEARLY STATIONARY BUT THEN GETS A LITTLE EXTRA PUSH FROM THE NORTHEAST AS HIGHS MOVES EAST OF APPALACHIANS. AS A RESULT BY SUNDAY NIGHT FRONT SHOULD LIE SOMEWHAT NORTHWEST TO SOUTHEAST ACROSS CWA. MOISTURE AND INSTABILITY WILL BE INCREASING OVER CWA IN ADVANCE OF THIS FRONT AND THE NUMEROUS SHOWERS AND THUNDERSTORMS IN ALABAMA ABOUT TO MOVE INTO CWA ATTEST TO THIS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO SATURDAY BUT DIMINISHING SOMEWHAT AS THE BEST DYNAMICS FROM THE UPPER TROF SLIDES EASTWARD. NOT REALLY EXPECTING MUCH IN THE WAY OF SEVERE WEATHER ALTHOUGH AN ISOLATED THUNDERSTORM COULD APPROACH THOSE LEVELS THIS EVENING. LOCALLY HEAVY RAIN ALSO A POSSIBILITY. HIGH DEW POINTS TONIGHT WILL KEEP MINIMUM TEMPS UP A LITTLE FROM LAST NIGHT AND SATURDAYS HIGHS WILL BE A BIT LOWER MAINLY DUE TO THE INCREASED CLOUDS AND SCATTERED PRECIPITATION. .LONG TERM...FOR THE REST OF THE WEEK ANOTHER SHORT WAVE INDICATED MOVING INTO THE AREA TUESDAY AND WEDNESDAY. LOWER POPS ON MONDAY SHOULD INCREASE AGAIN TUESDAY AND WEDNESDAY WITH THE APPROACH OF THIS SYSTEM. THE FRONT THAT EDGES INTO THE NORTHEAST SUNDAY AND MONDAY WILL LIKEWISE BE PUSHED BACK TO THE NORTH IN RESPONSE TO THIS SYSTEM WITH SOUTHERLY FLOW OVER THE AREA. A SURFACE RIDGE FORECAST TO BUILD INTO THE CWA BY FRIDAY SHOULD RESULT IN A DECREASED CHANCE OF SHOWERS. TEMPERATURES SHOULD IN GENERAL BE IN THE 60S TO LOW 70S AT NIGHT AND 80S DURING THE DAY. && .AVIATION... WILL CONTINUE WITH TREND OF LOWERING CEILINGS THROUGH THE NIGHT AS MOISTURE INCREASES AHEAD OF THE COLD FRONT. AM NOT EXPECTING LIFR CIGS AT THIS TIME DUE TO ENOUGH MIXING WITH THE SHOWERS AND THUNDERSTORMS THAT WILL BE SCATTERED ACROSS THE FORECAST AREA THROUGH THE NIGHT. HOWEVER IF THE PRECIP BECOME MORE STRATIFORM THEN LIFR CIGS ARE LIKELY. THIS WILL BEAR WATCHING. FRONT DOES NOT PASS ANY TAF SITES AND THEREFORE WILL KEEP WINDS WEST TO SOUTHWEST THROUGH 00Z. VSBYS WILL LIKELY GO BELOW 1 MILE IN AREAS THAT RECEIVE SIGNIFICANT RAIN THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 70 82 68 84 / 90 70 40 40 ATHENS 69 83 67 85 / 90 70 40 40 GAINESVILLE 68 82 67 84 / 90 70 40 40 ROME 68 84 67 87 / 90 70 40 40 COLUMBUS 72 84 70 87 / 80 70 40 50 MACON 71 85 69 87 / 80 70 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Aug 20, 5:50 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 550 PM EDT FRI AUG 20 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210600- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 550 PM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS EVENING AND TONIGHT. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTH GEORGIA... .SYNOPSIS... A COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE INTO THE TENNESSEE VALLEY BY SATURDAY MORNING. PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WINDS GUSTING TO NEAR 60 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DISCUSSION... NORTH OF A LINE FROM LAGRANGE TO ATHENS...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND TONIGHT. WITH DAYTIME HEATING...CAPES HAD INCREASED TO 2000 TO 3000 WITH LIFTED INDEX VALUES OF MINUS 4 TO MINUS 6. THIS HAS CREATED AN UNSTABLE ENVIRONMENT SUFFICIENT ENOUGH FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP THIS EVENING. SOUTH OF A LINE FROM LAGRANGE TO ATHENS...STRONG THUNDERSTORMS ARE POSSIBLE WITH FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND SOME SMALL HAIL...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE TO A MORE STABLE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION...MAINLY THIS EVENING. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND MAINLY ACROSS CENTRAL GEORGIA ON SUNDAY AND MONDAY. THE CHANCE FOR THUNDERSTORMS RETURN FOR ALL AREAS ON TUESDAY AND CONTINUE INTO THURSDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 20, 7:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 751 PM EDT FRI AUG 20 2004 GAZ071-081-082-210030- 751 PM EDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN CRAWFORD...BIBB AND MONROE COUNTIES UNTIL 830 PM EDT... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BRENT TO 8 MILES SOUTH OF HORNS...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL MOVE THROUGH MONROE...CRAWFORD...AND BIBB COUNTIES. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 830 PM EDT IN THESE COUNTIES.
Special weather statement, Aug 20, 7:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 754 PM EDT FRI AUG 20 2004 GAZ105>108-210045- 754 PM EDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN CRISP...WILCOX...PULASKI AND DOOLY COUNTIES UNTIL 845 PM EDT... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF RAINES...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 845 PM EDT IN THESE COUNTIES.
Special weather statement, Aug 20, 8:06 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 806 PM EDT FRI AUG 20 2004 GAZ023-210045- 806 PM EDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN HALL COUNTY UNTIL 845 PM EDT... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF GAINESVILLE TO 10 MILES WEST OF FLOWERY BRANCH...MOVING EAST AT 10 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY 845 PM EDT.
Special weather statement, Aug 20, 8:07 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 806 PM EDT FRI AUG 20 200G2 0GAZ023-210045- 806 PM E8T6FPI AUG 20 2004 ...SIGNI.I.AITNWEATHER ALERT FOR FREQUEN RIQHENING AND HEAVY RAIN IN HALL COUNTY UNTIL 845 PM EDT... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FSOO M ILES NORTHWEST OF GAINESV LAENTS 10 MILES WEST OF FLOW RF FRONCH...MOVING EAST AT 10 M HT1 THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CRU EAP NDING OF WATER ON RO PM E .OTPI AHREAT FROM THESE STORMS STERPECTED TO DIMINISH BY 845HPB D4.
Special weather statement, Aug 20, 8:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 813 PM EDT FRI AUG 20 2004 GAZ030-031-041-042-052-210045- 813 PM EDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS IN HEARD...CARROLL...HARALSON...PAULDING AND POLK COUNTIES UNTIL 845 PM EDT... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FISH CREEK TO 14 MILES SOUTHWEST OF WARESVILLE...MOVING NORTHEAST AT 35 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 20, 8:21 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 821 PM EDT FRI AUG 20 2004 GAZ058-059-210100- 821 PM EDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS...AND FREQUENT LIGHTNING IN BUTTS AND JASPER COUNTIES UNTIL 900 PM EDT... AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF MONTICELLO TO 16 MILES SOUTHWEST OF HILLSBORO...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 900 PM EDT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 37 min |
| Aug 20, 8:41 PM EDT | Severe Thunderstorm Warning | FFC | White | 34 min |
| Aug 20, 8:44 PM EDT | Severe Thunderstorm Warning | FFC | Union | 31 min |
| Aug 20, 8:46 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Pulaski | 29 min |
| Aug 20, 8:54 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 36 min |
| Aug 20, 9:13 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 32 min |
| Aug 20, 9:24 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens, Twiggs, Wilkinson | 36 min |
| Aug 20, 9:28 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Oconee | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.